Ham-Sandwich Cuts and Center Transversals in Subspaces

Author Patrick Schnider

Thumbnail PDF


  • Filesize: 0.53 MB
  • 15 pages

Document Identifiers

Author Details

Patrick Schnider
  • Department of Computer Science, ETH Zürich

Cite AsGet BibTex

Patrick Schnider. Ham-Sandwich Cuts and Center Transversals in Subspaces. In 35th International Symposium on Computational Geometry (SoCG 2019). Leibniz International Proceedings in Informatics (LIPIcs), Volume 129, pp. 56:1-56:15, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2019)


The Ham-Sandwich theorem is a well-known result in geometry. It states that any d mass distributions in R^d can be simultaneously bisected by a hyperplane. The result is tight, that is, there are examples of d+1 mass distributions that cannot be simultaneously bisected by a single hyperplane. In this abstract we will study the following question: given a continuous assignment of mass distributions to certain subsets of R^d, is there a subset on which we can bisect more masses than what is guaranteed by the Ham-Sandwich theorem? We investigate two types of subsets. The first type are linear subspaces of R^d, i.e., k-dimensional flats containing the origin. We show that for any continuous assignment of d mass distributions to the k-dimensional linear subspaces of R^d, there is always a subspace on which we can simultaneously bisect the images of all d assignments. We extend this result to center transversals, a generalization of Ham-Sandwich cuts. As for Ham-Sandwich cuts, we further show that for d-k+2 masses, we can choose k-1 of the vectors defining the k-dimensional subspace in which the solution lies. The second type of subsets we consider are subsets that are determined by families of n hyperplanes in R^d. Also in this case, we find a Ham-Sandwich-type result. In an attempt to solve a conjecture by Langerman about bisections with several cuts, we show that our underlying topological result can be used to prove this conjecture in a relaxed setting.

Subject Classification

ACM Subject Classification
  • Theory of computation → Computational geometry
  • Ham-Sandwich cuts
  • center transversal
  • topological methods


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Noga Alon and Douglas B West. The Borsuk-Ulam theorem and bisection of necklaces. Proceedings of the American Mathematical Society, 98(4):623-628, 1986. Google Scholar
  2. Luis Barba. personal communication, 2017. Google Scholar
  3. Luis Barba and Patrick Schnider. Sharing a pizza: bisecting masses with two cuts. CCCG 2017, page 174, 2017. Google Scholar
  4. Sergey Bereg, Ferran Hurtado, Mikio Kano, Matias Korman, Dolores Lara, Carlos Seara, Rodrigo I. Silveira, Jorge Urrutia, and Kevin Verbeek. Balanced partitions of 3-colored geometric sets in the plane. Discrete Applied Mathematics, 181:21-32, 2015. URL: http://dx.doi.org/10.1016/j.dam.2014.10.015.
  5. Pavle Blagojević, Florian Frick, Albert Haase, and Günter Ziegler. Topology of the Grünbaum-Hadwiger-Ramos hyperplane mass partition problem. Transactions of the American Mathematical Society, 370(10):6795-6824, 2018. Google Scholar
  6. Pavle VM Blagojević, Aleksandra Dimitrijević Blagojević, and Roman Karasev. More bisections by hyperplane arrangements. arXiv preprint, 2018. URL: http://arxiv.org/abs/1809.05364.
  7. Mark De Longueville. A course in topological combinatorics. Springer Science &Business Media, 2012. Google Scholar
  8. V.L. Dol'nikov. Transversals of families of sets in ℝⁿ and a connection between the Helly and Borsuk theorems. Russian Academy of Sciences. Sbornik Mathematics, 184(5):111-132, 1994. URL: http://mi.mathnet.ru/msb989.
  9. Zdzisław Dzedzej, Adam Idzik, and Marek Izydorek. Borsuk-Ulam type theorems on product spaces II. Topological Methods in Nonlinear Analysis, 14(2):345-352, 1999. Google Scholar
  10. Jean-Claude Hausmann. Mod Two Homology and Cohomology, 2016. Google Scholar
  11. Charles R. Hobby and John R. Rice. A Moment Problem in L₁ Approximation. Proceedings of the American Mathematical Society, 16(4):665-670, 1965. URL: http://www.jstor.org/stable/2033900.
  12. Alfredo Hubard and Roman Karasev. Bisecting measures with hyperplane arrangements. arXiv preprint, 2018. URL: http://arxiv.org/abs/1803.02842.
  13. Roman N Karasev, Edgardo Roldán-Pensado, and Pablo Soberón. Measure partitions using hyperplanes with fixed directions. Israel Journal of Mathematics, 212(2):705-728, 2016. Google Scholar
  14. Stefan Langerman. personal communication, 2017. Google Scholar
  15. Jiří Matoušek. Using the Borsuk-Ulam Theorem: Lectures on Topological Methods in Combinatorics and Geometry. Springer Publishing Company, Incorporated, 2007. Google Scholar
  16. John Milnor and James D Stasheff. Characteristic Classes, volume 76. Princeton university press, 2016. Google Scholar
  17. Richard Rado. A Theorem on General Measure. Journal of the London Mathematical Society, 21:291-300, 1947. Google Scholar
  18. Edgar A Ramos. Equipartition of mass distributions by hyperplanes. Discrete &Computational Geometry, 15(2):147-167, 1996. Google Scholar
  19. Arthur H. Stone and John W. Tukey. Generalized "sandwich" theorems. Duke Math. J., 9(2):356-359, June 1942. URL: http://dx.doi.org/10.1215/S0012-7094-42-00925-6.
  20. Csaba D Toth, Joseph O'Rourke, and Jacob E Goodman. Handbook of discrete and computational geometry. Chapman and Hall/CRC, 2017. Google Scholar
  21. Rade T. Zivaljević. User’s guide to equivariant methods in combinatorics. II. Publications de l'Institut Mathématique. Nouvelle Série, 64(78):107-132, 1998. Google Scholar
  22. Rade T. Zivaljević and Siniša T Vrećica. An extension of the ham sandwich theorem. Bulletin of the London Mathematical Society, 22(2):183-186, 1990. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail